Michigan, 2023

Hail in Michigan, June 29, 2023

June 29, 2023 · NWS APX · 1 event in 1 county or zone

A warm, moist airmass worked northward across the state through the day, providing a favorable environment for scattered strong storms to form during the afternoon and evening. One storm produced three-quarter inch sized hail south of Grayling.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A warm, moist airmass worked northward across the state through the day, providing a favorable environment for scattered strong storms to form during the afternoon and evening. One storm produced three-quarter inch sized hail south of Grayling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 29, 8:39 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 8:39 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 AM EDT Thu Jun 29 2023

.UPDATE...
Issued at 933 AM EDT Thu Jun 29 2023

Deep layer moisture plume and area of enhanced low/mid level
convergence working their way into the region this morning.
Scattered showers with embedded thunderstorms the result, although
nothing too significant has been noted. Expect these trends to
continue into tonight, with an expected overall increase in
showers and thunderstorms later this afternoon and evening,
especially across north central and northeast lower Michigan
where convergence axis will work over 1k+ joules of mixed layer
cape. Latest day one SPC convective outlook continues to clip
place our far southern areas with a marginal risk for severe
storms. Definitely cannot argue with this idea given 30+ knots of
effective shear to help organize updrafts. Actually feel this
threat will extend a bit further northeast into northeast lower
Michigan by later today. Definitely not thinking anything
widespread, but cannot rule out an isolated severe wind gust
and/or marginally severe size hail into this evening. Will
continue to monitor.

&&

.NEAR TERM...(Today through Tonight)
Issued at 259 AM EDT Thu Jun 29 2023

...Increasing chances of showers and thunderstorms thru tonight...

High Impact Weather Potential...There is a marginal risk of severe
storms for locations along and south of a line from Manistee to
Gladwin.

High pressure center has pushed east of Michigan early this morning.
Our attention now turns upstream where a closed northern stream
upper level low is moving into far Western Ontario...while a weaker
southern stream wave is riding eastward out of the Central Plains.
Surface reflections continue to develop just ahead of both upper
level features with some low level troughing now extending as far
east as the Upper Mississippi Valley. Area of convection continues
to fire across Upper Michigan and Northern Wisconsin just ahead of
the developing low level trough axis. Closer to home...our entire
CWA remains dry attm as it appears no precip has reached the ground
across Eastern Upper Michigan as of yet.

Northern stream low will slowly push into Central Ontario thru
tonight...becoming vertically-stacked as it does so. Southern stream
wave will race out of the Central Plains this morning and will clip
the far Southern Great Lakes late this afternoon and evening...
essentially phasing with the low level frontal boundary associated
with the deep low over Ontario. Bottom line...chances of showers and
storms will increase over the next 24 hours...especially later this
afternoon and tonight as the southern wave arrives and lends
additional forcing and moisture for convective development.
Increasing diurnal instability will also feed the fire of convective
development later today into this evening. MUCAPES increase to
around 1500 J/kg during this time...with modest dwpts rising into
the low to mid 60s. Biggest limitation to the potential for strong
to svr convection will be a lack of significant wind shear. 1-3 km
bulk shear will only be around 15 to 20 kts during peak heating.
Certainly expect some thunderstorm development...but any storms that
do develop should remain below severe limits.

High temps this afternoon will range from the lower 70s across
Eastern Upper Michigan where more extensive cloud cover and higher
POPs will reside to the lower 80s across most of Northern Lower
Michigan.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 259 AM EDT Thu Jun 29 2023

High Impact Weather Potential: Shower and storms possible Friday and
again Saturday.

Pattern Synopsis: Slow moving deep troughing centered just north of
Lake Superior will continue to flatten and slowly trek eastward
through the forecast period, with a few shortwaves pivoting around
the main troughing axis... one on Friday and another Saturday.
Surface low pressure and an attendant cold front will continue to
lazily move eastward with the deeper area of troughing, as the
cyclonic wind field turns more westerly at the surface through
the day Friday, with strong zonal flow focused over the Corn Belt
really becoming prevalent. Modest amounts of moisture will remain
present on the heels of some convective activity on Thursday (see
Near Term). As the front moves eastward, the forcing, while
becoming weaker with time, should become sufficient enough to
spark some convection favoring the eastern half of the CWA.
Following the frontal passage, moisture will be slow to diminish
on Saturday, and with the presence of the deeper troughing and
slower moving surface low providing non-zero forcing, some
diurnally driven convection will become possible again if enough
moisture return can be ingested.

Primary Forecast Concerns: PoPs, shower potential, and temperatures.

The remnants of any convective activity from Thursday night (see
Near Term) should be either diminished or offshore of Lake Huron by
the beginning of the period on Friday. Several factors will be
present that will dictate the way things play out Friday:

1) Moisture return. Guidance is pretty aggressive with keeping
dewpoints in the 60s through the day Friday, despite modest mixing.
The idea of how much moisture will be present could drastically
change over the next 24 hours, pertaining to mesoscale features to
our south. In the event that vigorous convection can materialize in
the mid Mississippi and Ohio Valleys, this may significantly limit
efficient moisture return ahead of winds turning more westerly
Friday morning.

2) Forcing. A weak cold front associated with a broad low pressure
center over the north end of Lake Superior will move eastward
through the CWA. This should be just enough to lead to a source of
lift. In addition, lake breezes from Lake Huron may materialize
across northern lower, which could provide a specific focus point
of surface convergence given the westerly flow.

3) Surface heating and mixing. The pivotal part of this forecast
could boil down to how much surface warmth there is, and how much of
this warmth is generated at the cost of mixing drier air to the
surface. In the event that we do mix drier dewpoints to the surface,
it could be trouble for convective initiation. Lapse rates will not
be overly impressive, and this may significantly erode our
instability field. Latest guidance still tries to paint 1,000+ J/kg
present across the region Friday afternoon ahead of the frontal
boundary, but this number could trend significantly lower. Another
thing that could throw all of this out the window could be lingering
cloud cover suppressing MaxTs, which, while potentially keeping
moisture around longer, could lead to convective temperatures
failing to be reached.

With all of these factors taken into consideration, it looks like
the best overall chance for convection will be across eastern
upper... forcing in support of the larger wave loft will be better,
so convective processes may become maximized there. The other sweet
spot could arise in spots closer to Lake Huron. Surface convergence
should be maximized in this area, with winds locally backed eastward
colliding with prevailing westerly surface flow. These two spots are
where I have placed higher PoPs, with just chance to slight chance
PoPs elsewhere along the front. As far as severe concerns go, there
will be a little bit of dry air intrusion aloft, so DCAPE may begin
to swell as well (potentially 800-1,000 J/kg), which may produce
some stronger gusts in any of the stronger updrafts that manage to
materialize. While there remains uncertainty regarding this setup,
any severe storms Friday probably remain highly localized, but still
in the realm of possibility. Highs generally progged in the upper
70s to low 80s across eastern upper, with highs largely in the low
80s to upper 80s across northern lower, with cooler temps likely
near the bigger lakes. Continued presence of upper 50s to low 60s
dewpoints will lead to a milder night Friday night, with lows
largely holding in the upper 50s north to mid 60s south.

The post-frontal airmass in place Saturday should still remain
rather moist with dewpoints in the upper 50s to low 60s. Overall,
looking like a mainly dry day for most, barring some asinine
mesoscale feature completely derailing everything (which at this
time, is rather unlikely). The issue with forcing Saturday will be
that the deeper wave over northern Ontario will be flattening out,
which will weaken forcing... and the cold front that passed through
the region Friday will sag southward and become stationary across
the Corn Belt region, likely becoming the primary focus for
convection as we head into the weekend. This should leave us in "no-
man's-land" for forcing, with the low residing to our north and the
stalled boundary to the south. In addition, NW flow will be in place
behind the front, which should keep any convective processes limited
to the Lake Huron area in conjunction with lake breeze processes
generating the most favorable convergence. Highs in the upper 70s to
low 80s across the eastern Yoop, and lower to upper 80s across
northern lower (locally cooler near the lakes).

.LONG TERM...(Saturday night through Wednesday)
Issued at 259 AM EDT Thu Jun 29 2023

High Impact Weather Potential: Minimal... perhaps an outside
shower/storm chance. Warming temps into the holiday.

Overall consensus with guidance is that we remain in no-man's-land
as the front largely remains stalled out to our south and continues
the trend of focusing convection across the Corn Belt into the Ohio
Valley. That being said, perhaps an outside shot of a shower or
storm can be realized though the weekend, but overall the
expectation is that things remain mainly dry for the back half of
the holiday weekend and into Independence Day. This will also be
constituted by split flow as the zonal flow regime continues to our
south, but ridging builds overhead, which should favor a warming
trend for Independence Day (Tuesday) and beyond, with highs
potentially swelling into the upper 80s to lower 90s. Guidance is
trying to hint at another cold front approaching around midweek
next week, though given that this will be almost a week out, this
may be subject to change with time.

Normal highs: 76-82
Normal lows: 54-59

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM EDT Thu Jun 29 2023

Chances of showers and storms will increase today and tonight
ahead of low pressure slowly moving thru Ontario. VFR conditions
today will drop to MVFR tonight as better chances of precip
develop. Surface winds will remain from the SE at around 10 kts.

&&

.MARINE...
Issued at 259 AM EDT Thu Jun 29 2023

Winds and wave will remain below SCA criteria thru the end of the
work week. Chances of showers and thunderstorms will increase today
and tonight...especially during the afternoon and evening hours.
Unsettled wx is expected for the rest of the week and into the
weekend.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...MLR
SHORT TERM...HAD
LONG TERM...HAD
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jun 29, 9:57 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1057 AM EDT Thu Jun 29 2023

MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1057 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms across the entire outlook area
through tonight. There is a marginal risk of severe storms along
and south of a line from Manistee to Gladwin...with the main
threat being large hail and damaging winds.

An air quality alert remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will remain possible Friday into Friday evening...
mainly across Eastern Upper and Northeast Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1057 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms across the entire outlook area
today and tonight. There is a marginal risk of severe storms
along and south of a line from Manistee to Gladwin...with the
main threat being large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will remain possible Friday into Friday evening...
mainly across Eastern Upper and Northeast Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 29, 11:25 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1225 PM EDT Thu Jun 29 2023

MIZ028-029-291715-
Oscoda MI-Crawford MI-
1225 PM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of southeastern
Crawford and western Oscoda Counties through 115 PM EDT...

At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Branch Township, or 7 miles northeast of Roscommon, moving east
at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Luzerne, Red Oak, Mio and Mack Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4450 8418 4451 8453 4462 8457 4478 8411
      4451 8402
TIME...MOT...LOC 1624Z 260DEG 25KT 4456 8448

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The NCL Michigan radar (KAPX), 34 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
June 29, 11:46 AM EST
Where
Crawford County, 4.54 mi SE of Lake Margrethe
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.600, -84.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114807.